As usual, I had good intentions of completely the blogging goals that I had set for the month of October. This was my way of participating in, what the blogging community calls, “Blogtober”. Although I started the challenge a few days into the month, I figured I could easily meet my 13 post minimum over the 26 days I had left. What I didn’t account for was how my body would react to tapering off my antidepressants.
For those who don’t know, I have battled with depression and anxiety for quite some time, and last year I chose to start taking an antidepressant. At first, I saw some real, positive, changes. And although I am still seeing the benefits of this drug, I have chosen to try to treat my mental health a more holistic way.
Now, I know not everyone’s bodies are the same, and I know there are many of you who cannot be without your medication. This post is in no way suggesting you should ween off of your prescriptions, or suggesting that you are “less than” because you are on medication. To be honest, I am not even sure if I will feel “right” without being on some sort of prescription, so please believe me when I say I am throwing no judgement your way!
Through my work with my nutritional therapist, I have seen the benefits of healing your body with food, and other holistic methods. I have also learned that being on my specific medication has its drawbacks. My weight gain, alone, is proof that I am experiencing the not-so-awesome effects of antidepressants. I have gained a little over 40lbs since last October! Yes, have a been less active in this past year? Sure! Have I had a few months were my eating was complete shit? Of course! But rewind to a couple years back where I dealt with the same issues and was able to maintain between the same 5lbs for months! And here is another disclaimer; It is not as easy as just diet and exercise to lose the weight when you are on these pills. Trust me, you think I love dieting? Not really. But I have been trying really hard to make the right choices and the scale doesn’t budge. So, you can call it vanity if you wish, but the weight issue was one of the main reason I decided to start weening off of my medication.
Back to the original point of this blog, as of the 8th of this month, I cut my dosage down 50mg. See, I started tapering back in September. I went from 200mg down to 150mg. During those 30 days, I didn’t experience any severe withdrawal symptoms. However, going from 150mg to 100mg, game changer! It took about 24 hours for me to notice a difference in how I was feeling; weak, tired, headache, all things that I knew came with the territory of my withdrawal. What I didn’t expect, was by day 4, I the symptoms became almost debilitating. My head felt like it weighed a million pounds, my body ached, I had cold sweats almost all day, and the panic attacks were real! So real that I would have bet money that I was having a heart attack (anxiety problems, right?)
Eventually, about 10 days in, I finally started to feel like myself again. I also contacted my doctor to change the game plan to tapering with a smaller decrease and extend timeline. Which I am more than okay with!
Needless to say, my head just wasn’t in the blogging game this month. I probably bit off a little more than I could chew with my 13 writing prompts but, I am still proud of the posts I was able to get published with everything else I had going on. This was definitely a test of learning how to be gentle with myself and although it felt like hell, I believe it was a blessing in disguise.